Methylphenidate-induced visual hallucinations in a child with autism spectrum disorder and ADHD: a case report


AKTEPE E. , Erdogan Y.

ANADOLU PSIKIYATRI DERGISI-ANATOLIAN JOURNAL OF PSYCHIATRY, cilt.18, ss.53-55, 2017 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 18
  • Basım Tarihi: 2017
  • Doi Numarası: 10.5455/apd.239106
  • Dergi Adı: ANADOLU PSIKIYATRI DERGISI-ANATOLIAN JOURNAL OF PSYCHIATRY
  • Sayfa Sayıları: ss.53-55

Özet

Children with autism spectrum disorder (ASD) often exhibit the symptoms of attention-deficit/hyperactivity disorder (ADHD). Methylphenidate (MPH) is commonly used for ADHD symptoms in children with ASD. However, these children are reported to be more sensitive to side effects of MPH. The most common side effects of MPH are insomnia, decreased appetite, nausea, vomiting, headache, and abdominal pain. Visual hallucinations are rarely seen during MPH treatment. In this paper, we report a 10-year-old male patient with ASD who presented with visual hallucinations during treatment with immediate-release MPH. MPH can cause psychotic symptoms especially in the presence of comorbid ASD and ADHD. Clinicians should be aware of this rare side effect in such comorbid cases.